Hail, Fentress
- When
- February 8, 4:01 PM CST
- Where
- Fentress County, 0.86 mi NW of Pine Haven
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.460, -84.939
Penny to quarter size hail was reported 2 miles north of Jamestown.
Scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon hours on February 8. A few reports of large hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon hours on February 8. A few reports of large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 8, 3:01 PM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Nashville TN 301 PM CST Wed Feb 8 2017 .SHORT TERM... At 20z a quasi-stationary front stretched from near MEM to near BNA and Celina. Satellite pics showed quite a bit of clearing taking place south of this boundary, which is expected to enhance thunderstorm potential for the remainder of this afternoon and into the early evening. Surface dew points along and south of the front are in the mid to upper 50s, and surface based CAPE values are running between 500 and 1000 J/kg. Some storms will fire up along and ahead of the cold front as it drops across the area this evening. With effective bulk shear greater than 50 kts and straight hodographs, a couple of splitting supercells capable of large hail and damaging winds will be possible. The tornado potential is non zero, but 0-1 km storm relative helicity is a little on the low side. The window for severe storms will be a small one this evening as the front quickly sweeps through. HRRR has been pretty consistent showing a line of storms clearing our eastern counties by 02z or 03z. The area with the greatest potential will be south of I-40. Once the front clears the Cumberland Plateau this evening, look for the chance for showers to decrease from the west for the remainder of the night. Atmospheric moisture thins out rapidly as the cooler air moves in from the northwest and by late tonight and early Thursday, most of the moisture is confined to the 1000-850mb layer. There is a slight chance for some patchy freezing drizzle for a few hours around sunrise along the Cumberland Plateau, before precip cuts off entirely after 13z. However, since ground temperatures are so warm and any freezing precipitation that falls will be very light, do not expect any travel problems. Sunshine returns on Thursday. However, cold northerly flow will keep highs mainly in the middle 30s to lower 40s. Winds will be a bit gusty, making it seem even colder. Cold weather sticks around through Thursday night, as lows drops into the 20s. However, we rapidly warm up again on Friday, as winds switch back to the south. Highs on Friday are forecast to be in the 50s to around 60. Expect a weak shortwave to give us at least a small chance for showers Saturday and Saturday night, with southwesterly flow allowing atmospheric moisture to deepen on Sunday and Sunday night, ahead of another shortwave swinging through the Middle Mississippi Valley. Have gone with POPs in the likely category for late this weekend. .LONG TERM... The band of deepest moisture and scattered showers is forecast to push south of the Mid-State on Monday, with highest POPs in our area expected to be only around 30% over the south. ECMWF and GFS provide somewhat different scenarios as we head through the first part part of next week. Both models bring a closed upper low into the Texas Big Bend area on Monday. However, solutions diverge thereafter. The ECMWF lifts the upper low into southeast Oklahoma by 18z Tuesday and spreads a chance for showers over all of the Mid-State. Meanwhile, GFS is much slower and further south with the movement of this closed low, keeping the best chance for showers south of the Mid State for the duration of the extended period. For now, will go with the more conservative GFS solution-- especially since closed lows most often tend to be slower than faster with their forward motion. Will keep at least small POPs running through mid-week. However, if the GFS verifies, we might actually see more sunshine than anything else. On the other hand, if the ECMWF verifies, skies will be cloudier and drippier. Temperatures will continue running above normal through the extended period, with highs Monday through Wednesday mainly in the 50s, and lows 35 to 40. && .AVIATION... 18Z TAF DISCUSSION. Low clouds continue to plague all three terminals this afternoon. In addition, BNA is still dealing with fog which the models have handled poorly. This was address with a LIFR tempo group for the next couple of hours. A cold front will move through this afternoon and evening. CSV has the best chance of rain and a window for a couple of thunderstorms. VCSH was mentioned at BNA and CKV due to lower chances. Behind the front NW winds will increase to around 15 kts with gusts as high as 25 kts. Some leftover moisture on the Cumberland Plateau could allow for a light snow shower from 09z-14z at CSV, but chances are low. Ceilings should slowly improve overnight and by mid to late morning tomorrow all three terminals should be back to VFR conditions. && .PRELIMINARY POINT TEMPS/POPS... Nashville 31 39 26 57 49 / 40 10 0 0 10 Clarksville 28 36 25 56 51 / 30 0 0 0 10 Crossville 30 35 21 52 42 / 70 20 0 0 10 Columbia 31 41 25 58 48 / 40 10 0 0 10 Lawrenceburg 32 41 25 57 47 / 50 10 0 0 10 Waverly 29 38 26 57 50 / 30 0 0 0 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......19 AVIATION........Reagan
Hazardous Weather Outlook National Weather Service Nashville TN 704 AM CST Wed Feb 8 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-091315- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 704 AM CST Wed Feb 8 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight. Strong storms, and maybe even a couple severe storms, will be possible during the late afternoon and early evening hours today. Gusty damaging winds and hail will be possible, especially south of I-40. Storms should come to an end prior to midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into the evening hours. THUNDERSTORM SPOTTER REPORTING CRITERIA... Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (measured) Structural Damage Tress or Power Lines Down 27
Special Weather Statement
National Weather Service Nashville TN
254 PM CST WED FEB 8 2017
TNZ010-031-033-082130-
Overton TN-Clay TN-Jackson TN-
254 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OVERTON...JACKSON
AND SOUTH CENTRAL CLAY COUNTIES UNTIL 330 PM CST...
At 254 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Gainesboro, moving northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Gainesboro, Granville and Whitleyville.
LAT...LON 3655 8552 3635 8540 3624 8576 3625 8578
3624 8578 3625 8580 3625 8582 3627 8584
3628 8584 3629 8585 3633 8584 3634 8583
3637 8583 3643 8582
TIME...MOT...LOC 2054Z 244DEG 23KT 3636 8578
MR3The Knoxville radar (KMRX), 142 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
2 hail. Local standard time, as filed.
Penny to quarter size hail was reported 2 miles north of Jamestown.
Quarter size hail was reported 3 miles north of Jamestown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679168, 679170.